Pennsylvania, 2017

Flood in Pennsylvania, May 1 to 2, 2017

May 1 to 2, 2017 · NWS BGM · 1 event in 1 county or zone

Locally heavy rain producing thunderstorms moved across Northeast Pennsylvania during the late evening hours of May 1st, 2017.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Locally heavy rain producing thunderstorms moved across Northeast Pennsylvania during the late evening hours of May 1st, 2017.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 1, 10:12 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, May 1, 10:12 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1112 PM EDT Mon May 1 2017

.SYNOPSIS...
Showers and storms associated with a cold front will finally
move out of the area overnight. Much cooler air with scattered
showers will be across the area Tuesday and Wednesday.
&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
11 pm update...The severe weather threat has wound down and and
we have cancelled the Severe Thunderstorm Watch for remaining
counties. However...at this time, the line has slowed down over
NE PA into the Catskills allowing for training cells falling
repeatedly over the same area. For this reason, we have hydro
concerns...especially over NE PA. The main threat is urban and
small stream flooding however localized areas of Flash Flooding
can't be ruled out. Expect showers/storms to finally move out
of the CWA after 6z as the line slowly collapses south and east.

845 pm update...Line of severe storms continues to sweep east
and as of the mid evening affecting areas in the Wyoming Valley
of PA north and east into far eastern Broome, Chenango, into
Delaware and Otsego Counties. Damaging winds will continue to be
the main threat but we still can't rule out tornadoes. Also,
hydro will have to be watched as these storms are producing
heavy rain but the good news is they are for the most part
progressive. Instability has been decreasing somewhat but the
shear, dynamics, and kinematics are strong so expect that severe
weather will be possible with this line right through the
Catskills and Poconos. Storms will exit the forecast area by
around midnight. Also, we continue to lop off counties from the
watch over western parts of the forecast area as the storms
clear these areas.

7 pm update...
update for a severe thunderstorm watch rest of area until
midnight. Single solid line with stratiform line behind.
Behaving but moving slowly east across cwa. Minor changes to
grids, mostly temperatures behind line which have dropped to
around 60.

330 PM update...
Tornado watch now in effect until 10 PM for western three
quarters of cwa. Very strong wind fields with speed shear due to
increasing winds with height and low level turning. Some
clearing ahead of the solid line in western NY/western PA has
created low level instability due to surface heating. This will
all translate east. Line moves into Steuben between 4 and 5 PM
then to SYR around 6 pm, BGM 7/8 PM, AVP 9 PM. In the southeast
low level clouds have been slow to erode today keeping it much
cooler and also more stable. At this time not sure if a watch
will be needed for the far eastern counties.

Other problems could be heavy rain. Amounts in the strongest
storms over one inch. This could cause minor problems. With this
one line being the whole show for now flooding is not expected
to be that much. Movement is slow now but some increase in
forward speed is expected. Will continue to hold off on a flash
flood watch. Late evening into early morning showers end and
the front goes through. Colder air slow to move in the lows in
the low and mid 50s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
330 PM Update...

A stacked low moves northeast from the Midwest into the Great
Lakes Tuesday into Tuesday night. A westerly flow of cool moist
air will keep showers across the area this period. The best
chance will be in NY. Amounts will be light. Some sun but with
the cooler air high temperatures only get to 55 to 60 in NY and
around 60 PA Tuesday. Wednesday even colder with highs mostly 50
to 55. Low temperatures Tuesday night around 40. With little
clearing and winds at 10 mph, frost is not likely. Rainfall
amounts under half an inch with the highest Syracuse/Utica. Near
zero for Scranton.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
335 PM Update...
Models disagree on the details but are solid on the overall
picture of a large showery upper low dropping over our region
and persisting in our vicinity for most of the period.

Before the low, a passing surface high Wednesday night will
first lead to a brief window of less cloud cover and radiational
cooling, resulting in lows in the mid to upper 30s. Some of our
coldest pockets could get to around freezing, something to keep
in mind for those who have vulnerable plants out early.

Upper low then brings an extended period of cool wet weather.
On Thursday, moist warm air advection aloft will cause showers
to develop. The surface warm front itself will struggle to reach
our region, holding highs back to mainly 50s for Thursday and
upper 50s-lower 60s Friday. With the low drifting directly
overhead, our main batch of rain will be Thursday night through
Friday. Periods of showers can then still be expected through
the weekend with instability of cold air aloft, and lobes of
vorticity pinwheeling around the upper low. All told, easily 1
to 2 inches of rain could be spread out over the Thursday
through Sunday period with perhaps locally higher amounts. Not
too concerned yet hydrology-wise but something to keep an eye
on as details become clearer. At a minimum we can expect some
elevated water levels and higher stream flows. Highs will only
be in the 50s over the weekend and probably into Monday.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
As of 2345z, a line of strong thunderstorms was currently crossing
the forecast area extending from near BGM north and east to
near KRME. Some showers still linger for KSYR/KITH/KELM but the
worst of the storms have now pushed east of these sites. Heading
through the next couple hours, expect IFR visbys with strong
wind gusts as these storms move through KRME/KBGM and later KAVP
by 02z. We have indicated wind gusts to 35 knots in the TAFs
but there is definitely the potential for stronger
gusts...potentially exceeding 50 knots if the strongest part of
the cells move over a TAF site.

The storms exit by late this evening and in their wake generally
expect low end VFR cigs through the remainder of the TAF period.
The exception will be KBGM where MVFR cigs may linger overnight.

Outlook...

Tuesday afternoon through Wednesday night...Mainly VFR but a
chance of showers and associated restrictions at times mostly in
NY.

Thursday through Friday...Restrictions likely with rain from
slow-moving low pressure system.

Saturday...restrictions possible in showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...TAC
NEAR TERM...PCF/TAC
SHORT TERM...TAC
LONG TERM...MDP
AVIATION...PCF/TAC
Hazardous weather outlook, May 1, 9:55 PM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1055 PM EDT Mon May 1 2017

NYZ057-062-PAZ039-040-043-044-047-048-072-030300-
Delaware-Sullivan-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
1055 PM EDT Mon May 1 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

The Severe Thunderstorm Watch has been cancelled however additional
showers and storms will affect the area into the early part of the
overnight and a few of these could still produce locally strong,
gusty winds. In addition, heavy rain falling repeatedly over the
same areas could lead to continuing urban and small stream flooding
issues.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions and recent storm damage according to Standard Operating
Procedures.

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-030300-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Bradford-
1055 PM EDT Mon May 1 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report storm damage from Monday's
storms according to Standard Operating Procedures.

In the hours before

Local storm report, May 1, 7:56 PM EST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
856 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND DMG     DELHI                   42.28N  74.91W
05/01/2017                   DELAWARE           NY   911 CALL CENTER

            NUMEROUS TREES DOWN...POWER LINES DOWN

&&

CJP
Local storm report, May 1, 8:02 PM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
902 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     NEW BERLIN              42.62N  75.34W
05/01/2017                   CHENANGO           NY   FACEBOOK

            TREES DOWN ON SHACKTOWN MTN. ROAD

&&

JML
Local storm report, May 1, 8:13 PM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
913 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     NORWICH                 42.53N  75.52W
05/01/2017                   CHENANGO           NY   EMERGENCY MNGR

            MULTIPLE TREES DOWN ALSO IN PRESTON... NEW BERLIN...
            OXFORD... GUILFORD 815 PM-830 PM.

&&

JML
Local storm report, May 1, 8:27 PM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
927 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     GILBERTSVILLE           42.47N  75.32W
05/01/2017                   OTSEGO             NY   AMATEUR RADIO

            POSSIBLE TORNADO. TREES DOWN AND OTHER DAMAGE. RADAR
            ESTIMATED TIME.

&&

MDP
Local storm report, May 1, 9:09 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1009 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     1 N OXFORD              42.46N  75.60W
05/01/2017                   CHENANGO           NY   FACEBOOK

            TREES DOWN... UPROOTED... SHEARED OFF JUST NORTH OF
            VILLAGE OF OXFORD

&&

JML
Special weather statement, May 1, 11:11 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1211 AM EDT TUE MAY 2 2017

NYZ062-020445-
Sullivan NY-
1211 AM EDT TUE MAY 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SULLIVAN COUNTY UNTIL
1245 AM EDT...

At 1210 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jeffersonville to near Bethel to
Narrowsburg. Movement was northeast at 60 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Fallsburg, Monticello, Liberty, Bethel, Neversink, South Fallsburg,
Tusten, Woodridge, Jeffersonville and Parksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4156 7503 4161 7508 4162 7505 4163 7505
      4168 7498 4188 7503 4201 7477 4188 7446
      4184 7448 4175 7457 4166 7443
TIME...MOT...LOC 0410Z 238DEG 51KT 4184 7496 4171 7492 4161 7507

BJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wyoming

When
May 1, 11:30 PM EST to May 2, 12:01 AM EST
Where
Wyoming County, 1.38 mi N of Vernon to 1.76 mi WNW of Vernon
Cause
Heavy Rain
Property damage
$10,000
Reported by
County Official
Coordinates
41.470, -75.970

Locally heavy rains caused minor flooding across portions of Valley View Road in the township of Eaton, PA. Mud and debris were also reported flowing across the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701721.